Alert archive / Kansas / Wind Advisories in 2017

Wind Advisory 20, NWS Wichita, KS

October 19, 201712 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 19, 2017, 3:13 PM CDT for 12 counties in Kansas. It took effect at Oct 20, 2017, 11:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2017, 3:13 PM CDT (20:13 UTC)
In effect from
Oct 20, 2017, 11:00 AM CDT
Expired
Oct 21, 2017, 2:00 AM CDT
In force
15 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WWUS73 KICT 192013
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
313 PM CDT Thu Oct 19 2017

...Strong/Gusty South Winds Friday...

KSZ032-033-047>051-067-201015-
/O.NEW.KICT.WI.Y.0020.171020T1600Z-171021T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
313 PM CDT Thu Oct 19 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM CDT FRIDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 11 AM to 10 PM CDT Friday.

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...Mid to late morning through Friday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$
3 follow-up statements
924 
WWUS73 KICT 200846
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
346 AM CDT Fri Oct 20 2017

KSZ052-068-082-083-202300-
/O.EXB.KICT.WI.Y.0020.171020T1600Z-171021T0700Z/
Marion-Harvey-Kingman-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
346 AM CDT Fri Oct 20 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM CDT
SATURDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 11 AM this morning to 2 AM CDT
Saturday.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...Mid to late morning through Friday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ032-033-047>051-067-202300-
/O.EXT.KICT.WI.Y.0020.171020T1600Z-171021T0700Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
346 AM CDT Fri Oct 20 2017

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 2 AM
CDT SATURDAY...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...Mid to late morning through Friday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
860 
WWUS73 KICT 202051
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
351 PM CDT Fri Oct 20 2017


KSZ032-033-047>052-067-068-082-083-210700-
/O.CON.KICT.WI.Y.0020.000000T0000Z-171021T0700Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
351 PM CDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT SATURDAY...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...South winds will stay strong into the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Lawson
687 
WWUS73 KICT 210127
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
827 PM CDT Fri Oct 20 2017


KSZ049-051-052-067-068-082-083-210230-
/O.CAN.KICT.WI.Y.0020.000000T0000Z-171021T0700Z/
Saline-McPherson-Marion-Reno-Harvey-Kingman-Sedgwick-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire,
Park City, Valley Center, and Wichita
827 PM CDT Fri Oct 20 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

Winds have decreased below advisory levels, therefore the advisory
has been cancelled.

$$

KSZ032-033-047-048-050-210700-
/O.CON.KICT.WI.Y.0020.000000T0000Z-171021T0700Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
827 PM CDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT SATURDAY...

* Winds...South 25 to 30 mph with gusts up to 40 mph.

* Timing...South winds will stay strong until 2AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Vaughan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 19, 3:10 PM CDT, 3 minutes earlier.

Area forecast discussion, Oct 19, 3:10 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 PM CDT Thu Oct 19 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 309 PM CDT Thu Oct 19 2017

Main forecast concerns focus around strong south winds Friday,
and severe thunderstorm chances Saturday.

Could see hit-or-miss sprinkles and/or light showers late tonight
into Friday morning mainly west of I-135, as an upper impulse
currently over the Southern High Plains moves northeast across
Mid-America. Instability/moisture is lacking, so not expecting
widespread wetting rains by any means.

Otherwise, strong/gusty south winds are expected Friday, as low
pressure continues to deepen along the lee of the Rockies.
Magnitude of pressure gradient and mixing should support a wind
advisory for many areas along/west of the Kansas Turnpike,
although for now will only include central/north-central Kansas
counties and let night shift evaluate possible eastward expansion
of the advisory.

Additionally, cannot rule out a few hit-or-miss showers and
thunderstorms Friday afternoon/evening through Saturday morning,
as large-scale ascent gradually increases ahead of an approaching
deep western CONUS trough. However, widespread activity should
hold off until Saturday afternoon-night.

Greatest (and only) chance for rain/storms will arrive Saturday
afternoon through night, as a deep upper trough and associated
strong cold front approach from the west/northwest, respectively.
Models have come into fairly good agreement surrounding timing
and magnitude of large-scale synoptic features, although the NAM
is a tad faster than the GFS/ECMWF. That said, highest likelihood
of storms will be generally after 2 PM along/southeast of the
Kansas Turnpike corridor, with activity continuing over southeast
Kansas well after dark. Shear/instability combination will favor
strong/severe storms especially before 8 PM, with deep layer shear
orientation favoring cell mergers and an overall weakening trend
through the evening. However, the threat for training cells and
associated very heavy rainfall could become a problem Saturday
evening/night over far southeast Kansas, as GFS/ECMWF slow down
the upper system and front and develop favorable/intense lift
under right entrance region of upper jet.

.LONG TERM...(Sunday through Thursday)
Issued at 309 PM CDT Thu Oct 19 2017

Although some model discrepancies exist, the overall model
consensus supports an amplified upper pattern next week, with
longwave troughing over the eastern CONUS and ridging over the
west, and a shortwave or two embedded in the northwest flow in
between. This will support mostly dry weather across much of the
region Sunday through at least late next week, along with a
temperature roller coaster throughout the week. Warmer days mostly
in the 70s will be Sunday and Monday, with cooler 60s Tue-Fri.
With the cold frontal passages will also come wind, with
strong/gusty northwest winds Tuesday, southwest winds Wednesday,
and northwest winds again Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu Oct 19 2017

Main aviation concern will be wind shear overnight along with
strong south winds on Fri.

Water vapor imagery shows an upper impulse approaching the four
corners region with much more robust upper energy about to come on
shore over the Pacific Northwest. As this occurs, low pressure
will strengthen over the high Plains which will crank up south
winds across the entire area. Should see some wind shear overnight
with 45kt sw winds expected by the time you get to 2,000ft. South
winds by early Fri afternoon should be sustained around 30 mph
with gusts to 40 mph, especially for areas west of I-135.
Confidence remain high that VFR conditions will remain in place
through the next 24 hours.

&&

.FIRE WEATHER...
Issued at 309 PM CDT Thu Oct 19 2017

Strong and gusty south winds will support very high grassland
fire danger across mainly central Kansas Friday for grasses at
least 80-90 percent cured. For the isolated/localized grasses
90-100 percent cured, critical/red flag conditions are possible.
Most fuels though are not that cured, so not expecting a red flag
warning. Rain/storms expected mainly southeast Kansas Saturday
afternoon- night, with widespread heavy rain possible. Elevated
fire danger looks possible once again Tuesday, due to gusty
northwest winds and low humidities in wake of another strong cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  77  66  74 /  10  10  20  60
Hutchinson      58  76  66  73 /  10  10  10  40
Newton          57  76  65  72 /  10  10  20  60
ElDorado        58  77  65  73 /  10  10  20  70
Winfield-KWLD   58  77  67  74 /  10  10  20  70
Russell         59  77  63  71 /  10  10  10  30
Great Bend      59  77  63  72 /  10  10  10  20
Salina          59  77  66  74 /  10  10  20  40
McPherson       58  77  66  73 /  10  10  20  40
Coffeyville     55  78  66  76 /   0  10  20  50
Chanute         54  76  65  74 /   0   0  20  60
Iola            54  76  64  74 /   0   0  20  70
Parsons-KPPF    55  77  65  75 /   0   0  20  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 10 PM CDT Friday for KSZ032-033-
047>051-067.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
FIRE WEATHER...ADK
Hazardous weather outlook, Oct 19, 5:00 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 AM CDT Thu Oct 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 AM CDT Thu Oct 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sustained winds around 30 mph with gusts over 40 mph are forecast
Friday afternoon in central Kansas. This will help push the
grassland fire danger index into the very high category, roughly
west of Highway 14.

A stray thunderstorm is possible Friday afternoon around Harper
county, and along the Oklahoma border and southeast Kansas Friday
night. These storms are not expected to be strong or severe.

Thunderstorms will become likely during the afternoon and evening as
a cold front moves across the area. Strong storms are likely along
with some severe storms. The main threat will be damaging winds.
Some quarter sized hail may occur with isolated storms early in the
afternoon. Brief street flooding is possible in southeast Kansas
Saturday night due to the high rainfall rates. The severe storm
threat will diminish by midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

Nearby

Wind Advisories in Kansas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.